MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Occupation: cvad nurse educator.The patient required medication and an additional procedure to remove and replace the device to preclude permanent impairment/death.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the line of a turbo-ject® double lumen over-the-wire power-injectable picc split.The device was inserted into the patient's right basilic vein on (b)(6) 2020.The lumen was clamped and covered.After the split in the line was noticed, the device was removed and replaced the following day ((b)(6) 2020).Additional information regarding the patient, device, and event has been requested but is currently unavailable.
 
Event or Problem Description
In additional information received on 16jul2020, it was reported that the device was placed in the right basilic vein for chemotherapy.The device failed during treatment, and at the time of the catheter fracture, an infusion of iv fluids was being given that included 0.45% nacl, 5% glucose, 20mmol kcl and 50mmol nahco3.A partial separation was noted to be located just above the white lumen.The device was implanted on (b)(6) 2020 and was explanted on (b)(6) 2020.The device was maintained with flushing and weekly dressing changes.Heparinized saline 10u/ml was used to lock the catheter.The device was secured to the patient using a picc statlock from another manufacturer and a tegaderm iv advanced dressing.No anti-tampering device was used on the catheter.The activity level of the patient was described as "standard for that age.".
 
Additional Manufacturer Narrative
D11 - concomitant products: bard picc statlock.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation - evaluation it was reported by the children`s hospital at (b)(6) that the ¿white hub of picc line is partially separated, leaking.¿ a 10-year-old female patient weighing 48kgs required the use of a turbo-ject double lumen over-the-wire power-injectable picc (rpn: upicds-4.0-ct-otw-st-1111, product lot number: 9635305) for treatment regimen of chemotherapy and other fluids for a diagnosis of osteosarcoma.The device was implanted in the right basilic vein of the patient on 09mar2020.However, the operator reported that the device was noted to be partially separated and leaking just above the white lumen on or around (b)(6) 2020.Upon discovering this, the operator explanted the device from the patient.It was reported that during the indwell period, the device was secured to the patient using a picc statlock from another manufacturer along with tegaderm iv advanced dressing.Additionally, the catheter was maintained weekly and was flushed using heparinized saline 10u/ml with dressing changes.When the separation and leakage were noted, the patient was in the process of receiving 0.45% nacl, 5% dextrose, 20mmol kcl, and 50mmolnahco3 and was infusing at an unknown rate.It is unknown if another similar device was inserted to continue treatment.No other adverse effects were reported.A review of the complaint history, device history record (dhr), instructions for use (ifu), and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One used device was returned to cook for evaluation.Upon visual inspection, a hole was noted in the tubing inside of the white hub.No other abnormalities were observed.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot (9635305) and the related catheter component lot revealed no recorded non-conformances.A database search found no other events associated with the reported device lot.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The set was supplied with ifu t_ctpiccotwtt_rev1 which includes the following in relation to the failure mode: ¿warnings the safe and effective use of turbo-ject picc with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.Precautions if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Instructions for use 10.¿.Secure the catheter to the skin, and dress in standard fashion.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause of failure was unable to be established.Patient movement could have contributed to the picc line inadvertently becoming entangled and possibly resulting in unnecessary tension and pulling on the tubing and hub.It is also possible that inappropriate securement could have lead to tension on the tubing or hub of the device and inadvertently contributed to the failure of device.As there was no information provided about the rate of injection/flow, it is also possible that the user met resistance and attempted to apply pressure to either the device or with fluids, leading to separation of the device.At this time, it is not possible to rule out product handling, medical procedure, device failure, or manufacturing as possible contributing factors.Appropriate measures have been initiated to address this failure mode.A capa has been opened to further investigate this failure mode with this device scope.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10213532
Report Number1820334-2020-01221
Device Sequence Number16671216
Product Code LJS
UDI-Device Identifier00827002345164
UDI-Public(01)00827002345164(17)210501(10)9635305
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K132334
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2021
Device Model NumberN/A
Device Catalogue NumberUPICDS-4.0-CT-OTW-ST-1111
Device Lot Number9635305
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 06/19/2020
Supplement Date Received by Manufacturer07/16/2020
09/23/2020
Initial Report FDA Received Date06/30/2020
Supplement Report FDA Received Date07/20/2020
09/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age10 YR
Patient Weight48